Oklahoma, 2018Funnel Cloud in Oklahoma, May 1, 2018
May 1, 2018 · NWS OUN · 1 event in 1 county or zone
A storm formed off a dryline in northwest Oklahoma on the evening of the 1st. This storm produced a funnel cloud, but no other severe weather was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm formed off a dryline in northwest Oklahoma on the evening of the 1st. This storm produced a funnel cloud, but no other severe weather was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:30 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, May 1, 2:30 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
330 PM CDT Tue May 1 2018
.DISCUSSION...
The positively-tilted longwave trough to our west continues to
shift slowly east, and a few short-wave troughs will pass through
the east side of the larger trough over the next few days. This
will lend some upper-level support to the development of
thunderstorms across Oklahoma and north Texas.
For this evening, the general consensus seems to be that
strong/severe storms will develop down the diffuse dryline in
western Kansas (at 3:15 pm CDT, there are already severe storms
near, and north of, I-70 in Kansas). Farther south, storms should
be much more isolated, as the convective inhibition will be a
little stronger, and CAPE somewhat weaker. Most models kill off
the convection around sunset.
For Wednesday, there is still a lot of uncertainty, since models
have quite different ideas about how the storm initiation will
take place. Some morning convection seems fairly likely, which
would then affect the coverage and intensity of afternoon
convection, which then affects overnight, and so on. Generally, it
appears that areas that have earlier convection will have less-
intense afternoon storms, and vice-versa. The greatest chances for
earlier storms will be near the moisture axis that covers central
Oklahoma and areas to the north and south.
The dryline will make better eastward progress on Thursday,
reaching roughly to I-35 in the afternoon. This should keep most
of the storms, and especially the severe ones, in the eastern
half of Oklahoma.
On Friday, a cold front should pass south across Oklahoma into
Texas, bringing an end to the convective activity. The weekend is
expected to be mild, with rain chances generally below 10%.
CmS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 82 67 82 / 10 30 50 50
Hobart OK 68 87 65 87 / 0 20 60 30
Wichita Falls TX 69 88 67 87 / 0 30 70 50
Gage OK 66 84 60 84 / 10 30 20 10
Ponca City OK 70 82 68 83 / 10 40 40 50
Durant OK 68 82 69 76 / 10 30 50 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
11/23
Hazardous weather outlook, May 1, 3:40 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
440 PM CDT Tue May 1 2018
OKZ004>048-050>052-TXZ083>090-022145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
440 PM CDT Tue May 1 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Thunderstorms...
There is a slight risk of severe thunderstorms across parts of
northwest Oklahoma this evening. A marginal risk surrounds the
slight risk and includes parts of western Oklahoma.
.Location...
The slight risk is north and west of a line from Durham and Leedey
to Waynoka and Alva. The marginal risk is to the east of the
slight risk area and north and west of a line from Hollis and
Hobart to Clinton, Fairview and Cherokee.
.Timing...
The most likely time of severe thunderstorms will be through 9pm
this evening.
.Impacts...
The main impacts will be hail to the size of golfballs and 70 mph
wind gusts. An isolated tornado or two is possible.
.Discussion...
Isolated thunderstorm development will be possible this evening
along a dryline located near the western border of Oklahoma.
Instability and wind fields will be favorable for any storm that
does develop to become severe with large hail and damaging wind
gusts being the main threats. Although an isolated tornado can not
be ruled out. Storms are expected to weaken and dissipate by late
this evening.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the slight risk area should prepare for severe weather operations
this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Thunderstorms...
The chance for showers and thunderstorms will continue Wednesday
through Friday morning with a risk for severe storms through
Thursday.
The greatest risk for severe storms this week will likely be
Wednesday late afternoon and night across part of Oklahoma and
northern Texas. There is an Enhanced Risk for severe storms for
most of central and northern Oklahoma. A Slight Risk covers the
rest of Oklahoma and north Texas, east of the Panhandles. Very
large hail, damaging winds, and tornadoes will all be potential
hazards Wednesday late afternoon and night.
Severe storms will also be possible Thursday for parts of
central, south central, and southeastern Oklahoma, and northern
Texas. What happens Thursday will likely be affected by what
occurs Wednesday night, so there is still a great deal of
uncertainty. Large hail and strong wind gusts would be the primary
hazards with any severe storms. Heavy rain may also lead to
localized flooding, mainly in southeast Oklahoma.
.Fire Weather...
Elevated fire weather conditions are expected in western Oklahoma
and adjacent parts of northern Texas Thursday afternoon.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 1, 4:31 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
531 PM CDT TUE MAY 1 2018
OKZ004-012300-
Harper OK-
531 PM CDT TUE MAY 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
600 PM CDT...
AT 530 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Laverne, Buffalo and Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9946 3696 9945 3667 9989 3678 9999
3700 9972
TIME...MOT...LOC 2230Z 228DEG 50KT 3675 9986
MAHALESpecial weather statement, May 1, 4:58 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
558 PM CDT TUE MAY 1 2018
OKZ004-012330-
Harper OK-
558 PM CDT TUE MAY 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
630 PM CDT...
AT 557 PM CDT, a strong thunderstorm was located 8 miles west of
Buffalo, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9947 3678 9972 3681 9993 3700 9980
TIME...MOT...LOC 2257Z 214DEG 36KT 3687 9977
MAHALE
Funnel Cloud, Harper
- When
- May 1, 5:29 PM CST
- Where
- Harper County, 9.57 mi NNE of Buffalo
- Reported by
- Storm Chaser
- Coordinates
- 36.960, -99.570
A funnel cloud was observed in northern Harper County just south of the Kansas border. No confirmation could be found that a tornado occurred with this funnel cloud.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 1, 2018EF3 · 15 events
- Lightning Strike and Heavy Rain in Nevada, May 1 to 2, 20181 death · $10,000 · 3 events
- Tornadoes and Hail in Nebraska, May 1, 2018$6.3 million · EF0 · 20 events
- Tornado and Flash Flooding in Kansas, May 1, 2018$785,000 · EF0 · 24 events
- Tornadoes and Hail in Kansas, May 1, 2018$120,000 · EF1 · 26 events
- Hail and Damaging Winds in Iowa, May 1, 2018$210,000 · 2 in hail · 30 events
- Drought in New Mexico, May 1 to 31, 201840 events
- Drought in Oklahoma, May 1 to 31, 201826 events
- Tornado and Flash Flood in Nebraska, May 1, 2018$8,000 · EF0 · 26 events
- Drought in Texas, May 1 to 31, 201824 events
- Drought in Kansas, May 1 to 31, 201822 events
- Hail in Kansas, May 1, 20182.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751073.